Anti bodies raising

I originally had graves and TED 4 years ago and was treated with block and replace, 1000 mg steroid intravenous and cyclosporine. I have been in remission until 2 months ago when antibodies were > than 500 TSH 7.44 T4 10, GP wanted to leave it for 3 months but I rang my endo and he immediately put me on 100 mcg of letho. requesting test after 6 weeks, just had results and TSH is 0.33 (0.35 -4.94) T4 15.8 (9 -19.1) but anti bodies are now at 819 [>5.6] this worries me as it is the antibodies that attack my eyes and I am really worried TED will come back. Should I just bypass GP as he say no action this is to be expected and ring my endo .

2 Replies

  • Shea, ring your endo. One of our member's has been advised his/her TSH should be suppressed ie <0.04 to prevent Graves antibodies proliferating and worsening TED.

  • This is just for information and it is question 4 and 5 from article by Dr Toft who was President of the British Thyroid Association:. The first is re TED and the second re Graves:-

    4 How does thyroid eye disease manifest itself and how is it treated?

    Most patients presenting with the hyperthyroidism of Graves’ disease will have some evidence of thyroid eye disease, ranging from lid retraction with excessive lacrimation in bright light to marked exophthalmos with limited eye movements, diplopia and reduced visual acuity.3

    The hyperthyroidism of Graves’ disease and thyroid eye disease are best considered as two separate, organ-specific autoimmune conditions, which frequently coexist. This explains why the eye disease may precede the hyperthyroidism or even occur for the first time years after successful treatment of hyperthyroidism.

    The eye disease has its own natural history – a period of deterioration, followed by one of stability and ultimately of some improvement. But the ophthalmopathy will worsen if thyroid function is not controlled – whether through inadequate or excessive treatment.

    The eye changes often persist for two to three years after successful treatment of the hyperthyroidism and although there may be significant improvement there is often residual disease, which can be improved by orbital decompression, strabismus surgery and eyelid surgery.

    Of all treatments of the hyperthyroidism of Graves’ disease, iodine-131 therapy is associated most often with a worsening of the ophthalmopathy. For that reason it is relatively contraindicated in patients with significant eye disease. For these it may be better to use combination therapy with carbimazole and levothyroxine for the best possible control of thyroid function.

    But if radioiodine is the chosen therapy, enteric-coated prednisolone 30-40mg daily should be prescribed for six weeks, as this has been shown to prevent deterioration of ophthalmopathy.

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.4

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

You may also like...